Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 281, NWS Atlanta, GA

July 23, 2018Dooly County, Macon County, Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 23, 2018, 12:17 AM EDT for Dooly County, Macon County, Sumter County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 12:17 AM EDT (04:17 UTC)
Expired
Jul 23, 2018, 12:45 AM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dooly County, GA, Macon County, GA, Sumter County, GA

The radar

The Robins AFB radar (KJGX), 89 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS52 KFFC 230417
SVRFFC
GAC093-193-261-230445-
/O.NEW.KFFC.SV.W.0281.180723T0417Z-180723T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1217 AM EDT MON JUL 23 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  South central Macon County in west central Georgia...
  Western Dooly County in central Georgia...
  Northeastern Sumter County in west central Georgia...

* Until 1245 AM EDT.

* At 1216 AM EDT, a severe thunderstorm was located near Flint River
  Wma, or near Oglethorpe, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vienna, Byromville, Lilly, Dooling, Drayton, Flint River Wma and
  Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3198 8395 3219 8413 3228 8396 3213 8377
      3203 8389 3203 8396 3202 8396 3202 8395
      3200 8395 3199 8394 3198 8394
TIME...MOT...LOC 0416Z 314DEG 14KT 3221 8401 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:26 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 22, 8:26 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
826 PM EDT Sun Jul 22 2018

.UPDATE...
Convection continues over portion of north Georgia, associated
with upper trough. As precip sinks southward into the area, storms
remain supported by outflows and boundaries, but are on the whole
on a weakening trend. Will continue to update pops and weather as
applicable for latest radar trends. Have made minor adjustments to
hourly temperatures and dew points, as well as PoPs through the
overnight and morning periods to account for latest model
solutions.

31

&&

.PREV DISCUSSION... /Issued 243 PM EDT Sun Jul 22 2018/

SHORT TERM /Tonight through Monday Night/...

A weak short wave rotating around the upper low to the north was
bringing showers and isolated thunderstorms to north GA this
afternoon. This area of precip will shift southward toward ATL/AHN
by 00Z, however the showers will dissipate by late this evening
except for the extreme north. Scattered tstorms across central
Georgia will shift southward as well, dissipating toward sunset.

Models in good agreement in bringing the upper low and associated
cold pool aloft over Georgia by Monday. This will bring an extensive
cloud shield to the CWA Monday and Monday Night. This will also
destabilize the atmosphere bringing numerous showers and isolated
thunderstorms to the forecast area. The thunderstorms will likely be
confined to the afternoon and evening hours. Due to the cloud
shield, max temps on Monday will be a few degrees below normal.

17

LONG TERM /Tuesday through Sunday/...

A deep and nearly cut-off upper level trough will influence our
weather for the middle of the week until stronger westerlies,
digging down ahead of upstream trough, absorb and push it off the
east coast. As a result, POPs will be highest Tues/Wed before dryer
air trys to work in and limit convection back to more typical
isolated-widely scattered afternoon/evening activity. Temps will be
several degrees below normal Tues/Wed due to clouds and showers
associated with the upr trough. By the end of the week as this
feature moves away, temps should rebound back to near normal levels
for late July. No major changes with the extended forecast.

DJN.83

&&

.AVIATION...
00Z Update...
Storms still impacting the area, and continue to expect convection
to dissipate into tonight. Expect to see MVFR cigs over north and
portions of western GA, but for now, they look to stay away from
the TAF sites. Have included FEW020 after 09z, but continue to
show BKN low VFR through the morning hours. Although showers are
expected to be off and on through the afternoon and evening, could
see some thunderstorms impact the sites. Winds will shift
northward through the morning, eventually veering NE after 18z for
most locations. Speeds should be 7kt or less through the day.

//ATL Confidence...00Z Update...
Medium on cigs for 09-14z.
Medium on timing of wind shift.
High on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  85  69  85 /  60  70  60  50
Atlanta         70  84  71  85 /  50  70  60  60
Blairsville     62  79  64  79 /  60  70  70  60
Cartersville    67  84  68  85 /  60  70  60  60
Columbus        72  87  72  88 /  20  60  60  50
Gainesville     67  83  69  83 /  60  70  60  50
Macon           70  88  71  88 /  30  60  60  60
Rome            68  84  68  86 /  60  70  60  60
Peachtree City  69  85  69  86 /  40  70  60  50
Vidalia         72  89  72  89 /  40  50  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....DJN.83
AVIATION...31
Hazardous weather outlook, Jul 22, 2:50 PM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
250 PM EDT Sun Jul 22 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
250 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon through Tonight...

Isolated to scattered showers and thunderstorms will move across
north and central Georgia through early this evening. Main threats
will be small hail, locally heavy rain, brief gusty winds to 35 mph
and cloud to ground lightning. Isolated strong to severe storms are
possible but widespread severe weather is not anticipated through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms can be expected Monday
through Saturday. A few storms could be strong to severe on any
day with the main hazards being strong gusty winds, frequent
lightning and minor flooding from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

DJN

In the hours before

Special weather statement, Jul 22, 10:37 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1037 PM EDT SUN JUL 22 2018

GAZ071>073-081-082-230300-
Baldwin GA-Monroe GA-Bibb GA-Crawford GA-Jones GA-
1037 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR BALDWIN...SOUTHEASTERN MONROE...
BIBB...NORTHERN CRAWFORD AND JONES COUNTIES UNTIL 1100 PM EDT...

At 1037 PM EDT...a line of strong thunderstorms was along a line
extending from Blountsville to near Musella...and moving southeast at
25 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Macon, Milledgeville, Gray, Roberta, Payne, Payne City,
Midway-Hardwick, Postell, Lake Tobesofkee, Bradley, Wayside,
Allenwood, Mountain Springs, Griswoldville, Wesleyan, Skipperton,
Arkwright, Hardwick, Browns Crossing and Ethridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3280 8412 3318 8346 3307 8311 3305 8310
      3306 8305 3301 8306 3298 8311 3301 8315
      3299 8318 3297 8316 3298 8322 3285 8351
      3281 8349 3274 8358 3274 8360 3270 8360
      3267 8365 3269 8377 3263 8386
TIME...MOT...LOC 0237Z 298DEG 20KT 3311 8347 3282 8398

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 22, 11:01 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1101 PM EDT SUN JUL 22 2018

GAZ072-073-081>084-094-095-230330-
Peach GA-Wilkinson GA-Baldwin GA-Bibb GA-Houston GA-Crawford GA-
Jones GA-Twiggs GA-
1101 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...NORTHWESTERN
WILKINSON...BALDWIN...BIBB...NORTHERN HOUSTON...NORTHEASTERN
CRAWFORD...SOUTHEASTERN JONES AND NORTHWESTERN TWIGGS COUNTIES UNTIL
1130 PM EDT...

At 1101 PM EDT...a line of strong thunderstorms was along a line
extending from Meriwether to Sandy Point...and moving southeast at 20
mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Macon, Milledgeville, Gray, Roberta, Warner Robins, Centerville,
Byron, Gordon, Ivey, McIntyre, Payne, Payne City, Midway-Hardwick,
Robins Air Force Base, Meriwether, Postell, Allenwood, Griswoldville,
Wesleyan and Skipperton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3274 8403 3318 8335 3317 8333 3319 8329
      3319 8326 3315 8311 3314 8309 3313 8311
      3308 8312 3306 8310 3305 8310 3308 8305
      3307 8304 3303 8307 3299 8305 3297 8307
      3294 8307 3252 8373
TIME...MOT...LOC 0301Z 299DEG 19KT 3315 8330 3276 8391

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 22, 11:24 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1124 PM EDT SUN JUL 22 2018

GAZ061-073-074-230400-
Washington GA-Baldwin GA-Hancock GA-
1124 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
NORTHEASTERN BALDWIN AND SOUTHERN HANCOCK COUNTIES UNTIL midnight
EDT...

At 1124 PM EDT...a strong thunderstorm was over Underwood, or 7 miles
northeast of Milledgeville...moving southeast at 15 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Milledgeville, Deepstep, Midway-Hardwick, Devereux, Beulah, Warthen,
Underwood, Hebron, Hardwick and Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3287 8299 3292 8306 3295 8308 3298 8312
      3301 8313 3301 8315 3300 8315 3300 8316
      3309 8328 3330 8311 3318 8274
TIME...MOT...LOC 0324Z 301DEG 14KT 3316 8313

HAIL...0.88IN
WIND...50MPH
Special weather statement, Jul 22, 11:45 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1145 PM EDT SUN JUL 22 2018

GAZ083-084-096-097-230415-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-
1145 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILKINSON...NORTHWESTERN
LAURENS...NORTHEASTERN BLECKLEY AND SOUTHEASTERN TWIGGS COUNTIES
UNTIL 1215 AM EDT...

At 1145 PM EDT...a strong thunderstorm was over Jeffersonville...
moving southeast at 30 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Jeffersonville, Dudley, Danville, Montrose, Allentown, Tarversville,
District Path, Goldsboro, Chappells Mill, Rebie, Cary and
Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3257 8348 3280 8330 3263 8290 3239 8312
      3242 8314 3245 8318 3237 8327
TIME...MOT...LOC 0345Z 297DEG 26KT 3266 8330

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 22, 11:56 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1156 PM EDT SUN JUL 22 2018

GAZ080>083-093>096-104-105-230430-
Macon GA-Peach GA-Dooly GA-Taylor GA-Bibb GA-Sumter GA-Houston GA-
Crawford GA-Bleckley GA-Twiggs GA-
1156 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR MACON...PEACH...NORTHWESTERN
DOOLY...SOUTHEASTERN TAYLOR...SOUTHERN BIBB...NORTHEASTERN SUMTER...
HOUSTON...SOUTHEASTERN CRAWFORD...NORTHWESTERN BLECKLEY AND SOUTHERN
TWIGGS COUNTIES UNTIL 1230 AM EDT...

At 1155 PM EDT...a line of strong thunderstorms was along a line
extending from near Middle Georgia Regional Airport to near Ideal...
and moving east at 35 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Fort Valley, Oglethorpe, Warner Robins, Centerville, Byron,
Unadilla, Montezuma, Marshallville, Byromville, Ideal, Andersonville,
Lilly, Dooling, Robins Air Force Base, Hayneville, Houston Lake,
Pennington, Clearview and Moss Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3205 8402 3228 8422 3229 8422 3232 8426
      3237 8425 3237 8431 3241 8434 3275 8371
      3254 8327 3240 8349 3240 8352 3234 8357
TIME...MOT...LOC 0355Z 272DEG 38KT 3268 8369 3241 8419

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 23, 12:04 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1204 AM EDT MON JUL 23 2018

GAZ074-084-085-097-230430-
Wilkinson GA-Washington GA-Johnson GA-Laurens GA-
1204 AM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHWESTERN
WASHINGTON...NORTHWESTERN JOHNSON AND NORTHEASTERN LAURENS COUNTIES
UNTIL 1230 AM EDT...

At 1204 AM EDT...a strong thunderstorm was over Irwinton...moving
east at 40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandersville, Wrightsville, Irwinton, Tennille, Ivey, McIntyre,
Harrison, Toomsboro, Oconee, Spann, Tuckers Crossroad, Nicklesville,
Lovett and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3260 8274 3273 8331 3295 8329 3294 8328
      3296 8326 3298 8321 3297 8317 3299 8318
      3300 8315 3301 8315 3300 8312 3298 8312
      3295 8308 3297 8307 3299 8305 3300 8305
      3297 8269
TIME...MOT...LOC 0404Z 272DEG 38KT 3281 8315

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:10 PM EDTSpecial Weather StatementFFCPike, Spalding35 min
Jul 22, 9:33 PM EDTSpecial Weather StatementFFCSpalding27 min
Jul 22, 9:53 PM EDTSpecial Weather StatementFFCButts, Jasper37 min
Jul 22, 10:37 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Crawford, Jones23 min
Jul 22, 11:01 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Crawford, Jones29 min
Jul 22, 11:13 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs32 min
Jul 22, 11:24 PM EDTSpecial Weather StatementFFCHancock36 min
Jul 22, 11:45 PM EDTSpecial Weather StatementFFCBleckley30 min
Jul 22, 11:56 PM EDTSpecial Weather StatementFFCHouston, Macon, Peach34 min
Jul 23, 12:04 AM EDTSpecial Weather StatementFFCWashington, Wilkinson26 min
Jul 23, 12:33 AM EDTSpecial Weather StatementFFCJohnson27 min
Jul 23, 12:38 AM EDTSpecial Weather StatementFFCBleckley, Houston, Pulaski22 min
Jul 23, 12:48 AM EDTSpecial Weather StatementFFCDooly27 min
Jul 23, 1:06 AM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter24 min
Jul 23, 1:19 AM EDTSpecial Weather StatementFFCDodge, Pulaski, Wilcox26 min
Jul 23, 1:30 AM EDTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox30 min
Jul 23, 4:45 PM EDTSpecial Weather StatementFFCMadison30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.